Hail, Dixon
- When
- April 9, 2:45 PM CST
- Where
- Dixon County, Wakefield
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.270, -96.870
A thunderstorm produced golf ball size hail at Wakefield on the afternoon of April 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced golf ball size hail at Wakefield on the afternoon of April 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 9, 11:55 AM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1255 PM CDT TUE APR 9 2013
.UPDATE...
ISSUED AT 912 AM CDT TUE APR 9 2013
MADE SOME QUICK UPDATES TO THE FORECAST. RADAR TRENDS AS WELL AS
MODEL SOUNDINGS CONTINUE TO SUGGEST A PERIOD OF LITTLE OR NO
WEATHER FOR THE SOUTHERN HALF OF THE CWA...OTHER THAN FOG AND
DRIZZLE OR FREEZING DRIZZLE...FROM LATE MORNING INTO MID
AFTERNOON. THE BETTER FORCING WILL NOW SIT OVER THE NORTHERN CWA
AS THE WAVE MOVES BY AND IN THIS AREA...OTHER THAN PARTS OF
SOUTHWEST MINNESOTA...MAINLY SNOW SHOULD FALL. LATEST DUAL POL
DATA SHOWS THE FREEZING LEVEL AROUND 2500 FEET WITH THE NORTHERN
COUNTIES DEEPER INTO THE COLD AIR. MAY NEED TO ADD A HANDFUL OF
NORTHWEST IOWA COUNTIES TO THE WARNING AS THE COLD AIR IS A LITTLE
FARTHER EAST TONIGHT AND IF THE EXPECTED PRECIPITATION SHIELD
LIFTS NORTH AS EXPECTED TEMPERATURES ALOFT STILL SUPPORT LIQUID
WHILE TEMPERATURES AT THE SURFACE WILL BE AT OR BELOW FREEZING.
THIS WILL LIKELY MEAN A BETTER CHANCE FOR FREEZING RAIN OR SLEET
FROM ABOUT YANKTON TO SIOUX FALLS EAST TO JACKSON SPENCER IOWA AND
SOUTH TO ABOUT ORANGE CITY WHERE AN ADDITIONAL QUARTER TO HALF AN
INCH OF ICE WILL BE POSSIBLE.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 559 AM CDT TUE APR 9 2013
LARGE AREA OF PRECIPITATION HAS MOVED INTO THE FORECAST AREA.
QUITE A VARIETY OF WEATHER...WITH FREEZING RAIN PREVALENT IN OUR
ZONES WHERE SURFACE TEMPERATURES ARE BELOW FREEZING...RAIN WHERE
IT IS ABOVE FREEZING. AND IN OUR WESTERN ZONES...A MIX OF
SNOW...SLEET AND EVEN SOME FREEZING RAIN. AS THE DAY PROGRESSES...
TEMPERATURES WILL CONTINUE TO COOL NEAR THE SURFACE CREATING A
DEEPER LAYER OF COOL AIR. THEREFORE IT IS ANTICIPATED THAT THE
FREEZING RAIN POTENTIAL WILL GRADUALLY CHANGEOVER TO MORE OF A
SLEET THREAT...WITH SNOW PREVALENT IN OUR FAR WESTERN ZONES. MUCH
OF NORTHWEST IOWA SHOULD STAY ABOVE FREEZING THROUGH THE DAY
KEEPING THE WINTRY MIX AT BAY. TONIGHT...THE WARM AIR BUBBLE ALOFT
FROM 800 TO 750MB WHERE GRADUALLY ERODE FROM WEST TO EAST. THIS
WILL VERY SLOWLY CHANGE THE PRECIPITATION THREAT OVER FROM A
WINTRY MIX TO SNOW PROCEEDING EASTWARD THROUGH OUR ZONES. WARM AIR
ADVECTION AND POSITIVE THETAE ADVECTION IS A HUGE DRIVER OF OUR
PRECIPITATION TODAY...AS FRONTOGENESIS IS RATHER DISJOINTED AND
FAIRLY UNORGANIZED. THAT SAID...MODEL SOUNDINGS DO SHOW QUITE A
BIT OF INSTABILITY ALOFT COUPLED WITH SOME NEGATIVE EPV IN THE MID
LEVELS THROUGH OUR ENTIRE FORECAST AREA TODAY AND TONIGHT. THIS
SHOULD ALSO HELP TO INDUCE PRECIPITATION...AT LEAST PERIODICALLY
WHENEVER A WARM AIR ADVECTION BUBBLE DECIDES TO MOVE IN.
HAVE UPGRADED SOME AREAS SUCH AS THE SIOUX FALLS VICINITY FROM AN
ADVISORY/WATCH TO A WARNING. THIS IS BECAUSE THE AFOREMENTIONED
AREA OF FREEZING RAIN IS CURRENTLY INTENSE...AND WILL CREATE QUITE
A GLAZE ON UNTREATED SURFACES BEFORE IT CHANGES OVER TO SLEET. THE
CURRENT WARNING IN OUR NORTHERN AND WESTERN ZONES STILL LOOKED
GOOD. DECIDED TO INCLUDE WORTHINGTON AND WINDOM IN A WINTER STORM
WATCH FOR TONIGHT THROUGH WEDNESDAY NIGHT...AND EXTENDED MANY
HEADLINES EVERYWHERE IN TIME. DEEPER INTO SOUTHWEST
MINNESOTA...RELATIVELY WARM AIR AT THE SURFACE KEEPS ADVECTING
INTO AREAS SUCH AS WINDOM AND WORTHINGTON...EXTENDING SOUTHWARD
THROUGH MUCH OF NORTHWEST IOWA. KNOWING THIS...WAS VERY HESITANT
TO ISSUE A WARNING FOR THOSE AREAS YET BECAUSE THERE IS A TON OF
UNCERTAINTY WHEN THE PRECIPITATION TONIGHT WILL CHANGEOVER TO
SNOW...IF AT ALL IN THOSE AREAS. AND IF THE PRIMARY PRECIPITATION
TYPE WOULD BE SLEET TONIGHT... IT ACTUALLY MAY NOT BE WORTHY OF A
WARNING.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 559 AM CDT TUE APR 9 2013
THE SYSTEM LIFTS DEEPER INTO THE PLAINS ON WEDNESDAY AND THURSDAY.
QG FORCING LIFTS THE CRUX OF THE UPPER LOW TO THE SOUTHEAST OF OUR
FORECAST AREA...WITH INSTABILITY STILL ABUNDANT ON WEDNESDAY AND
WEDNESDAY EVENING IN OUR ENTIRE FORECAST AREA. FURTHERMORE AS THE
ACTUAL WAVE GETS CLOSER...PV AT THE 1.5 SURFACE NUDGES UP FROM THE
SOUTH AND BECOMES RATHER STRONG AND STATIONARY WEDNESDAY AND
WEDNESDAY NIGHT...LINGERING INTO THURSDAY IN OUR NORTHEAST ZONES.
PRECIPITATION SHOULD BE PRIMARILY ALL SNOW BY WEDNESDAY...EXCEPT IN
PARTS OF NORTHWEST IOWA WHERE STUBBORN WARM AIR ALOFT HANGS ON A
BIT LONGER. TROWALING IS NOT SIGNIFICANT WITH THIS SYSTEM...BUT
THIS FEATURE IS OVERCOME BY THE STRONG DYNAMICS PRESENT AND
INSTABILITY. THEREFORE WOULD NOT BE SURPRISED TO SEE SOME LIGHT
ACCUMULATING SNOW LINGER RIGHT INTO THURSDAY. STRONG WINDS WILL
MAKE THINGS EVEN MORE TREACHEROUS. AT ANY RATE THROUGHOUT OUR
ZONES IN SOUTH DAKOTA AND SOUTHWEST MINNESOTA...THIS COULD LIKELY
TURN OUT TO BE ONE OF THE MORE SIGNIFICANT WINTER STORMS WE HAVE
HAD IN QUITE SOME TIME WHEN ONE CONSIDERS SNOW POTENTIAL...SLEET
AND FREEZING RAIN AND WINDS.
FOR NOW...HAVE AROUND 16 INCHES OF SNOW FORECAST FOR OUR ZONES IN
CENTRAL SD LIKE AROUND CHAMBERLAIN AND HURON. GIVEN THE LATEST
DATA...WAS ALSO FORCED TO RAISE SNOW AMOUNTS FROM BROOKINGS TO
MARSHALL IN A RATHER BIG WAY DUE TO THE SNOW EXPECTED IN THESE
AREAS WEDNESDAY AND WEDNESDAY EVENING. ALSO RAISED SNOW AMOUNTS
SOMEWHAT FOR SIOUX FALLS AND SIOUX CITY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1254 PM CDT TUE APR 9 2013
VERY MESSY WINTERY PRECIPITATION EVENT ONGOING AT THE START OF THE
PERIOD AND WILL CONTINUE THROUGH 18Z WEDNESDAY AND BEYOND. COLDEST
AIR ACROSS WESTERN AND NORTHERN PORTIONS OF OUR FORECAST AREA SHOULD
KEEP PRECIPITATION MAINLY SNOW...THOUGH OCCASIONAL FREEZING DRIZZLE
NOT OUT OF THE QUESTION IN THESE AREAS AS MID LEVELS PERIODICALLY DRY
OUT BETWEEN WAVES. DID NOT MENTION THE FREEZING PRECIPITATION IN KHON
TAF AS SNOW EXPECTED TO BE MORE PREDOMINANT THROUGH THE PERIOD.
CORRIDOR FROM KYKN-KFSD-KMWM STILL IN ZONE OF GREATEST TEMPERATURE
CONCERN...WITH ANOTHER PERIOD OF FREEZING RAIN AND/OR SLEET EXPECTED
DURING THE LATE AFTERNOON AND OVERNIGHT BEFORE COLDER AIR MOVES IN
AND CHANGES PRECIPITATION TO SNOW EARLY WEDNESDAY MORNING. SOME OF
THESE AREAS ALREADY HAVE SIGNIFICANT ICE ACCUMULATIONS AND ADDITIONAL
ICE ACCRETION IS EXPECTED TONIGHT. MARGINALLY UNSTABLE MID LEVELS
WITH THE NEXT APPROACHING WAVE COULD PRODUCE BRIEF THUNDER AS WELL...
THOUGH WITH UNCERTAINTY IN TIMING TOWARD I-90 CORRIDOR...OPTED TO NOT
INCLUDE IN KFSD TAF AT THIS TIME.
FORECAST SOUNDINGS SHOW LONGER DURATION OF THUNDER POTENTIAL FOR KSUX
AND DID INCLUDE A FEW HOURS EARLY THIS EVENING. SURFACE TEMPERATURES
IN MOST OF NORTHWEST IOWA INCLUDING KSUX EXPECTED TO REMAIN ABOVE
FREEZING INTO THE OVERNIGHT HOURS...THOUGH SUB-FREEZING TEMPERATURES
ARE EXPECTED TO MOVE IN PRIOR TO DAYBREAK WEDNESDAY. TEMPERATURES
ALOFT LIKELY TO STILL BE WARM ENOUGH FOR PERIOD OF FREEZING RAIN OR
SLEET AT KSUX TOWARD THE END OF THIS TAF PERIOD.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...ICE STORM WARNING FROM 6 PM THIS EVENING TO 7 AM CDT WEDNESDAY
FOR SDZ070-071.
WINTER STORM WARNING UNTIL 7 AM CDT THURSDAY FOR SDZ062-066-067-
069.
WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY
AFTERNOON FOR SDZ070-071.
WINTER STORM WARNING UNTIL 7 PM CDT WEDNESDAY FOR SDZ050-052-057-
058-063-064.
WINTER STORM WARNING UNTIL 1 AM CDT THURSDAY FOR SDZ038>040-
053>056-059>061-065-068.
MN...ICE STORM WARNING FROM 6 PM THIS EVENING TO 7 AM CDT WEDNESDAY
FOR MNZ081-089-090.
WINTER STORM WARNING UNTIL 7 AM CDT THURSDAY FOR MNZ098.
WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY
AFTERNOON FOR MNZ081-089-090.
WINTER STORM WARNING UNTIL 1 PM CDT THURSDAY FOR MNZ071-072-080-
097.
IA...ICE STORM WARNING FROM 6 PM THIS EVENING TO 7 AM CDT WEDNESDAY
FOR IAZ002-003-012-013-020.
WINTER STORM WARNING UNTIL 7 AM CDT THURSDAY FOR IAZ001.
WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY
AFTERNOON FOR IAZ002-003-012-013-020.
NE...ICE STORM WARNING FROM 6 PM THIS EVENING TO 7 AM CDT WEDNESDAY
FOR NEZ013.
WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY
AFTERNOON FOR NEZ013.
&&
UPDATE...08
SHORT TERM...MJF
LONG TERM...MJF
AVIATION...JHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1152 AM CDT TUE APR 09 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1152 AM CDT TUE APR 09 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... EMBEDDED THUNDERSTORMS IN RAINFALL WILL LIKELY OCCUR LATE THIS AFTERNOON AND EVENING IN NORTHWEST IOWA AND IMMEDIATE ADJACENT AREAS. STORMS ARE NOT EXPECTED TO BE SEVERE. WINTER WEATHER... AREAS OF FREEZING DRIZZLE OVER MUCH OF THE AREA...MAINLY LIGHT SNOW ALONG HIGHWAY 14...WILL GIVE WAY TO ANOTHER ROUND OF PRECIPITATION TONIGHT. A SMALL CORRIDOR FROM AROUND VERMILLION TO SHELDON TO JACKSON COULD SEE ABOUT A HALF AN INCH OF ICE AND AREAS JUST TO THE WEST OF THIS LINE WILL SEE THE POTENTIAL FOR A QUARTER OF AN INCH OF ADDITIONAL ICING. WEST OF A BROOKINGS TO YANKTON LINE SHOULD SEE ALL SNOW WITH HEAVY ACCUMULATIONS LIKELY. DUE TO STRONG NORTHWEST WINDS GUSTING TO 40 TO 45 AREAS OF BLOWING SNOW WILL GREATLY REDUCED VISIBILITIES WHERE HEAVY SNOW IS FALLING AND WILL CAUSE VERY DANGEROUS ICE ACCRUAL ON POWER LINES AND TREES WITHIN THE AREA OF STRONGEST ICING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AS THE STORM SLOWLY MOVES EASTWARD WEDNESDAY THROUGH THURSDAY...THE PRECIPITATION WILL BE EITHER SNOW...OR CHANGE TO SNOW ON WEDNESDAY. VERY SIGNIFICANT AMOUNTS OF 10 TO 18 INCHES OF TOTAL SNOWFALL ACCUMULATIONS ARE EXPECTED FROM EAST CENTRAL TO SOUTH CENTRAL SOUTH DAKOTA. AMOUNTS WILL THEN TAPER OFF HEADING TO THE EAST. WIND SPEEDS WILL ALSO AVERAGE 25 TO 35 MPH WHICH WILL CREATE WIDESPREAD BLOWING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT BUT REPORTS OF ICING AND SNOWFALL AMOUNTS OR ANY OTHER HAZARDS ASSOCIATED WITH THIS SYSTEM ARE APPRECIATED. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1202 PM CDT TUE APR 9 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM ICE STORM SIOUX FALLS 43.54N 96.73W
04/09/2013 INCH MINNEHAHA SD NWS EMPLOYEE
THERE ARE NUMEROUS TREES DOWN THROUGHOUT THE
CITY DUE TO ICE ACCUMULATION FROM 1/4 TO 1/2
INCH.
&&
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1206 PM CDT TUE APR 9 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW LAKE BENTON 44.26N 96.29W
04/09/2013 M3.2 INCH LINCOLN MN PUBLIC
BLOWING SNOW CURRENTLY IS REDUCING
VISIBILITIES BELOW A MILE.
&&
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1216 PM CDT TUE APR 9 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM SNOW MARSHALL 44.45N 95.79W
04/09/2013 E4.0 INCH LYON MN PUBLIC
NEAR WHITE OUT CONDITIONS HAVE CAUSED
OFFICIALS TO PULL SNOW PLOWS OFF THE ROADS.
&&
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 PM CDT TUE APR 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM SNOW MITCHELL 43.73N 98.03W
04/09/2013 M1.5 INCH DAVISON SD CO-OP OBSERVER
ANOTHER 3 TENTHS OF AN INCH SINCE THE 830 AM REPORT
&&
TRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 PM CDT TUE APR 9 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM SNOW TRACY 44.24N 95.62W
04/09/2013 E3.6 INCH LYON MN PUBLIC
BLOWING SNOW IS REDUCING VISIBILITIES TO
NEAR A QUARTER MILE IN OPEN AREAS.
&&
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1242 PM CDT TUE APR 9 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM SNOW 1 E COTTONWOOD 44.61N 95.65W
04/09/2013 E2.0 INCH LYON MN PUBLIC
&&
IRIS SYSTEMThe Omaha radar (KOAX), 114 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448117.